Winter Storm, Gibson
- When
- February 20, 5:00 PM CST to February 21, 1:00 PM CST
- Where
- Gibson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
A winter storm brought hazardous conditions to southwest Indiana. The precipitation type was primarily freezing rain.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A winter storm brought hazardous conditions to southwest Indiana. The precipitation type was primarily freezing rain. Some sleet and snow was reported at the onset. Around one-quarter inch of ice glazed trees and power lines, on top of one-quarter to one-half inch of sleet. Roads became ice-covered and very hazardous. Numerous vehicle crashes and slide-offs occurred. Isolated power outages were reported due to tree limbs on power lines. A utility company estimated outages totaled about 500 customers. Downed tree limbs damaged vehicles at the campus of Southern Indiana University. Several east-to-west bands of light to locally moderate precipitation advanced slowly northward in response to the arrival of warm, moist air in the low levels. Strengthening of a southerly low level jet occurred ahead of a 500 mb shortwave impulse emerging out of the central Plains. Convective enhancement of precipitation rates was observed. After the precipitation changed to rain, the combination of snowmelt and rainfall produced localized street flooding. Most of the street flooding was in urban areas, such as Evansville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 20, 3:42 PM CST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
342 PM CST FRI FEB 20 2015
.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 342 PM CST FRI FEB 20 2015
THE WINTER WEATHER ADVISORY HAS BEEN UPGRADED TO A WINTER STORM
WARNING FOR THE ENTIRE AREA. A NICE BAND OF SLEET AND FREEZING
RAIN HAS DEVELOPED OVER SOUTHEAST MISSOURI INTO THE PURCHASE AREA.
THERE HAS BEEN SOME LIGHTNING WITH THIS ACTIVITY...AND GROUND
REPORTS INDICATE SIGNIFICANT TRAVEL PROBLEMS HAVE ALREADY
DEVELOPED. WITH THE ENHANCEMENT DUE TO THUNDER...SOME LOCATIONS
MAY SEE WELL OVER A QUARTER INCH. THIS WOULD BE VERY
ISOLATED...AS WOULD ANY RESULTANT POWER OUTAGES.
THE MODELS ARE STILL MOSTLY WARMING THE ENTIRE AREA ABOVE
FREEZING...BUT THERE REMAINS SOME DOUBT IN HOW QUICKLY THIS WILL
OCCUR. THEREFORE THE POTENTIAL FOR MORE SIGNIFICANT AMOUNTS OF
SLEET AND SNOW IN THE NORTHEAST HAS INCREASED. FIGURE MOST AREAS
WILL SEE ENOUGH OF A COMBINATION OF SLEET...SNOW AND ICE TO
VALIDATE THE WARNING. WOULD EXPECT CONDITIONS TO IMPROVE FROM
SOUTH TO NORTH THROUGH THE NIGHT...SO A GRADUAL CANCELLATION IS
EXPECTED.
THE NEXT PROBLEM IS HEAVY RAINFALL ON TOP OF THE SNOWPACK. USED
WPC QPF THROUGH THE EVENT...AND THEY HAVE MOST OF OUR AREA IN A
SLIGHT CHANCE OF EXCEEDING FLASH FLOOD GUIDANCE. IF THIS RAIN PANS
OUT...AND THE GFS IS RIGHT WITH THEM...FLOOD PROBLEMS ARE GOING
TO DEVELOP. THE HEAVY...WIDESPREAD RAINS WILL DEVELOP AFTER
MIDNIGHT AND CONTINUE INTO SATURDAY AFTERNOON. WILL BE ISSUING A
FLOOD WATCH FOR ALL BUT THE I-64 CORRIDOR IN SOUTHERN ILLINOIS
FROM MIDNIGHT TONIGHT THROUGH 6 PM SATURDAY. 2-3" OF RAIN IS
EXPECTED IN THE WATCH AREA.
THE MODELS ARE PUSHING THE PRECIPITATION MOSTLY OUT OF THE AREA BY
00Z SUNDAY. TEMPERATURES WILL BEGIN TO FALL SATURDAY LATE MORNING
THROUGH THE AFTERNOON...BUT THE SURFACE FREEZING LINE DOES LAG
THE BACK END OF THE PRECIPITATION. WE ARE NOT EXPECTING ANY CHANGE
BACK TO FREEZING RAIN OR SNOW ON THE BACK EDGE OF THE
PRECIPITATION SATURDAY AFTERNOON AND EVENING.
THE SECOND HALF OF THE WEEKEND CONTINUES TO LOOK DRY AND COLD.
.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 342 PM CST FRI FEB 20 2015
THE NEW WORK WEEK WILL START OFF WITH NORTHWEST FLOW ALOFT AND
TRANSITION TO MORE OF A ZONAL FLOW PATTERN TOWARD THE END OF THE
WEEKE. A DISTURBANCE IN THE UPPER FLOW IS ADVERTISED TO SWING
THROUGH THE AREA AS EARLY AS MONDAY NIGHT INTO TUESDAY. HOWEVER
RIGHT NOW...QPF APPEARS TO LOW TO WARRANT A MENTION AT THIS TIME. IT
WILL CONTINUE TO BE WATCHED.
THE COLDEST AIR OF THE WEEK WILL ARRIVE ON MONDAY...AS A CLOSED
UPPER LOW OVER HUDSON BAY SINKS SOUTHWARD TOWARD THE GREAT
LAKES...BEFORE SHIFTING EASTWARD. HOW COLD WE GET MONDAY NIGHT WILL
DEPEND ON CLOUD COVER...WHICH IS A BIT IN QUESTION AT THIS POINT.
BUT WE SHOULD AT LEAST BE DOWN IN THE LOWER TEENS TO SINGLE DIGITS.
PLUS...THE CENTER OF STRONG HIGH PRESSURE WHICH WILL SITUATED TO OUR
NORTHWEST AT THE START OF THE DAY ON MONDAY...WILL SHIFT EAST
SOUTHEAST WITH TIME AND WEAKEN. SO WILL HAVE TO WATCH TEMPERATURES
CLOSELY UP IN THE EVV TRI STATE REGION AS THE CENTER OF THE HIGH
SETTLES OVER THAT REGION MONDAY NIGHT.
BEYOND THAT...A WEAK FRONT PASSES THROUGH TUESDAY NIGHT AND HIGH
PRESSURE REGAINS CONTROL ON WEDNESDAY THROUGH THE END OF THE WEEK.
THERE WERE SOME SIGNS OF A SYSTEM APPROACHING BY THURSDAY OR
THURSDAY NIGHT BUT THE TREND LOOKS TO BE DRIER NOW. HAVE LOWERED OR
REMOVED POPS TO ACCOUNT FOR THIS TREND...WHICH MATCHES UP WITH THE
COLLABORATIVE PICTURE.
&&
.AVIATION...
ISSUED AT 1151 AM CST FRI FEB 20 2015
THE FORECAST IS STILL ON TRACK WITH A RAPID WARMING TREND EXPECTED
THROUGH TONIGHT. ALL TAFS SHOULD SEE DETERIORATING CONDITIONS
TONIGHT WITH PRECIPITATION TYPE TRANSITIONING FROM SLEET/SNOW TO
FREEZING AND EVENTUALLY ALL RAIN BY 06Z. LOW CONFIDENCE ON WINDS
WITH A SURFACE TROUGH DEVELOPING NORTHEAST RIGHT ACROSS THE
TERMINALS. CANNOT RULE OUT SOME SOUTHERLY GUSTS TONIGHT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SATURDAY AFTERNOON
FOR ILZ081>094.
WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR ILZ075>078-
080>094.
MO...FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SATURDAY AFTERNOON
FOR MOZ076-086-087-100-107>112-114.
WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR MOZ076-086-087-
100-107>112-114.
IN...FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SATURDAY AFTERNOON
FOR INZ081-082-085>088.
WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR INZ081-082-
085>088.
KY...FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SATURDAY AFTERNOON
FOR KYZ001>022.
WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR KYZ001>022.
&&
SHORT TERM...DRS
LONG TERM...CW
AVIATION...DRSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 405 PM CST FRI FEB 20 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 405 PM CST FRI FEB 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR THE ENTIRE AREA. A FLOOD WATCH BEGINS FOR MOST OF THE REGION AT MIDNIGHT TONIGHT. PLEASE REFER TO THE WARNING AND WATCH PRODUCTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FLOOD WATCH IS IN EFFECT FOR MOST OF THE AREA SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT PRECIPITATION TYPES AND ANY ACCUMULATIONS AND RELATED IMPACTS LATE THIS AFTERNOON AND TONIGHT. REPORTS OF HEAVY RAINFALL AND FLOODING ISSUES WOULD ALSO BE GREATLY APPRECIATED LATE TONIGHT AND SATURDAY. DRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
253 PM CST FRI FEB 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM SLEET DEXTER 36.79N 89.96W
02/20/2015 M0.50 INCH STODDARD MO EMERGENCY MNGR
HALF INCH OF SLEET BUILDUP REPORTED.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
325 PM CST FRI FEB 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM FREEZING RAIN EAST PRAIRIE 36.78N 89.38W
02/20/2015 U0.00 INCH MISSISSIPPI MO TRAINED SPOTTER
FREEZING RAIN AND SLEET MAKING ROADS THROUGHOUT THE
COMMUNITY VERY SLICK.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
344 PM CST FRI FEB 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM SLEET GREENVILLE 37.13N 90.45W
02/20/2015 U0.00 INCH WAYNE MO EMERGENCY MNGR
THUNDER AND HEAVY SLEET REPORTED.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
348 PM CST FRI FEB 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM FREEZING RAIN WEST PADUCAH 37.08N 88.74W
02/20/2015 U0.00 INCH MCCRACKEN KY ASOS
FREEZING RAIN REPORTED AT BARKLEY REGIONAL AIRPORT AND
THE NWS OFFICE.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
425 PM CST FRI FEB 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM FREEZING RAIN 7 NW POPLAR BLUFF 36.84N 90.50W
02/20/2015 M0.00 INCH BUTLER MO TRAINED SPOTTER
FREEZING RAIN OCCURRING WITH A TRACE BUILDUP OF ICE
ACCUMULATION AT THIS TIME.
1234 PM FREEZING RAIN DUDLEY 36.79N 90.09W
02/20/2015 M0.00 INCH STODDARD MO TRAINED SPOTTER
FREEZING RAIN AND SLEET BEGINNING TO ACCUMULATE ON TREES
AND POWER LINES.
0110 PM SLEET 5 W POPLAR BLUFF 36.76N 90.50W
02/20/2015 U0.00 INCH BUTLER MO TRAINED SPOTTER
VERY HEAVY SLEET REPORTED WEST OF THE COMMUNITY.
0110 PM SNOW MURRAY 36.61N 88.32W
02/20/2015 U0.0 INCH CALLOWAY KY PUBLIC
SNOW COMING DOWN WITH ROADS BECOMING SLICK. SNOW
BEGINNING TO ACCUMULATE.
0114 PM SLEET BERNIE 36.67N 89.97W
02/20/2015 U0.00 INCH STODDARD MO TRAINED SPOTTER
VERY HEAVY SLEET REPORTED. ROADWAYS BECOMING COVERED.
0115 PM FREEZING RAIN PIEDMONT 37.15N 90.70W
02/20/2015 U0.00 INCH WAYNE MO LAW ENFORCEMENT
STATE POLICE REPORTING FREEZING RAIN BEGINNING TO
ACCUMULATED ON ROADWAYS IN THE PIEDMONT AREA.
0134 PM FREEZING RAIN 7 NW POPLAR BLUFF 36.84N 90.50W
02/20/2015 M0.10 INCH BUTLER MO TRAINED SPOTTER
FREEZING RAIN ACCUMULATION WITH HEAVY SLEET FALLING NOW.
0134 PM SLEET POPLAR BLUFF 36.76N 90.41W
02/20/2015 U0.00 INCH BUTLER MO EMERGENCY MNGR
VERY HEAVY SLEET OCCURRING. ALL STREETS IN THE COMMUNITY
ARE SLICK AND BECOMING HAZARDOUS.
0151 PM SLEET 5 W POPLAR BLUFF 36.76N 90.50W
02/20/2015 U0.00 INCH BUTLER MO TRAINED SPOTTER
THUNDER WITH SLEET REPORTED. SPOTTER STATED IT IS THE
LARGEST SLEET PELLETS EVER SEEN.
0156 PM SLEET POPLAR BLUFF 36.76N 90.41W
02/20/2015 U0.00 INCH BUTLER MO LAW ENFORCEMENT
THUNDER WITH SLEET REPORTED. SEVERAL ACCIDENTS REPORTED
THROUGHOUT THE COMMUNITY.
0202 PM FREEZING RAIN NEW MADRID 36.59N 89.55W
02/20/2015 U0.00 INCH NEW MADRID MO EMERGENCY MNGR
FREEZING RAIN AND SLEET MAKING SECONDARY ROADS AS WELL AS
INTERSTATE 55 SLICK AND HAZARDOUS.
0209 PM SLEET POPLAR BLUFF 36.76N 90.41W
02/20/2015 M1.00 INCH BUTLER MO TRAINED SPOTTER
ONE INCH OF SLEET BUILDUP IN THE COMMUNITY.
0218 PM SLEET DEXTER 36.79N 89.96W
02/20/2015 U0.00 INCH STODDARD MO EMERGENCY MNGR
HEAVY SLEET PRODUCING HAZARDOUS ROAD CONDITIONS.
0227 PM FREEZING RAIN MAYFIELD 36.74N 88.65W
02/20/2015 U0.00 INCH GRAVES KY TRAINED SPOTTER
FREEZING RAIN REPORTED IN MAYFIELD AS WELL AS THE TOWN OF
WINGO
0228 PM FREEZING RAIN MURRAY 36.61N 88.32W
02/20/2015 U0.00 INCH CALLOWAY KY TRAINED SPOTTER
FREEZING RAIN AND MODERATE SNOW REPORTED
0231 PM FREEZING RAIN 4 SW DEXTER 36.75N 90.01W
02/20/2015 M0.20 INCH STODDARD MO TRAINED SPOTTER
FREEZING RAIN AND SLEET BUILDUP. ROADS COVERED AND
PRECIPITATION ACCUMULATING ON VEHICLES.
0245 PM FREEZING RAIN MURRAY 36.61N 88.32W
02/20/2015 U0.00 INCH CALLOWAY KY TRAINED SPOTTER
FREEZING RAIN AND SLEET OCCURRING.
0253 PM SLEET DEXTER 36.79N 89.96W
02/20/2015 M0.50 INCH STODDARD MO EMERGENCY MNGR
HALF INCH OF SLEET BUILDUP REPORTED.
0324 PM FREEZING RAIN EAST PRAIRIE 36.78N 89.38W
02/20/2015 U0.00 INCH MISSISSIPPI MO TRAINED SPOTTER
FREEZING RAIN AND SLEET MAKING ROADS THROUGHOUT THE
COMMUNITY VERY SLICK.
0338 PM SLEET GREENVILLE 37.13N 90.45W
02/20/2015 U0.00 INCH WAYNE MO EMERGENCY MNGR
THUNDER AND HEAVY SLEET REPORTED.
0347 PM FREEZING RAIN WEST PADUCAH 37.08N 88.74W
02/20/2015 U0.00 INCH MCCRACKEN KY ASOS
FREEZING RAIN REPORTED AT BARKLEY REGIONAL AIRPORT AND
THE NWS OFFICE.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
443 PM CST FRI FEB 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM FREEZING RAIN FOLSOMDALE 36.88N 88.67W
02/20/2015 U0.00 INCH GRAVES KY TRAINED SPOTTER
SIGNIFICANT ICED ROADWAYS REPORTED THROUGHOUT THE
NORTHERN HALF GRAVES COUNTY. VERY HAZARDOUS.
&&
SMITTYThe national radar mosaic for the moment the first event began.
6 winter storm, 1 heavy rain. Local standard time, as filed.
Intersections around the city were flooded. At the Evansville airport, the storm total precipitation was 1.21 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559070, 559071, 559072, 559073, 559074, 559075, 559950.